Oil and water. Toothpaste and orange juice. Some things just don’t go together. But, while you’re not likely to get sick from downing a glass of OJ after brushing your teeth, other seemingly safe combinations can be harmful.

For example, nutritious foods and prescription medications seem like a match made in healthful heaven, right? Not necessarily. According to Stephen Dahmer, MD, chief medical officer at Vireo Health of New York, food and drinks can affect how much of a medication is absorbed into the body and how quickly it is metabolized. These interactions can render a prescription ineffective or increase its absorption and the risk of dangerous side effects. Dr. Dahmer explains some common food/drug interactions that seniors should be aware of below.

5 Foods That Can Interact with Prescriptions

  1. Grapefruit Products: Vitamin C, fiber and potassium are just a few of the health perks of eating grapefruit. However, just one glass of grapefruit juice can interfere with important intestinal enzymes, consequently changing how certain medications are metabolized by the body. Grapefruit products are contraindicated for patients who are taking certain prescription drugs like statins (e.g. Lipitor, Mevacor, Zocor), immunosuppressants, calcium-channel blockers (e.g. Norvasc, Plendil, Sular, Procardia) and benzodiazepines (e.g. Valium, Triazolam, Halcion). Dr. Dahmer says that this may increase the risk of experiencing side effects from these medications.
    Kelly O’Connor, RD, of Mercy Medical Center, warns that certain sodas like Squirt and Fresca can also contain grapefruit juice, so it’s important to check the labels of beverages closely. She offers a straightforward solution for obtaining the health benefits of grapefruit without the risk: swap it with another citrus fruit, such as oranges, lemons, limes or some combination of these. These fruits offer similar health advantages and flavor profiles, without the risk.
  2. Bananas: A potassium powerhouse, the banana is typically a good choice for those seeking to reduce their risk of cancer, stroke and heart disease. However, eating too many potassium-rich foods like bananas, oranges, and green, leafy vegetables can be problematic if a person is taking ACE inhibitors. Designed to lower blood pressure, these medications also elevate potassium levels in the body. According to the FDA, people taking ACE inhibitors (e.g. Lotensin, Capoten, Zestril) may develop dangerous heart palpitations if they over-indulge on foods that are high in potassium.
    Bananas also contain tyramine, an amino acid found in red wine, soy and certain cheeses that can negatively interact with monoamine oxidase inhibitors (MAOIs). MAOIs (e.g. Nardil, Parnate) are a class of drugs commonly prescribed to treat depression. O’Connor says that a low-tyramine diet is typically recommended for people taking these medications.
  3. Cranberry juice: Urinary tract infections (UTIs) are a common and potentially serious problem for seniors. Many family caregivers use home remedies like cranberry juice to prevent and manage recurrent UTIs, but this juice contains chemicals that may interact with Lipitor and other statin medications.
  4. Leafy greens: Spinach, kale, cabbage and broccoli receive high praise in health food circles for their vitamin K content, minerals, fiber content and low calorie count. But, for people taking blood thinners like warfarin (Coumadin), munching on too much green can be bad.
    Dr. Dahmer warns that vitamin K promotes blood clotting, which may counteract the blood-thinning benefits of anti-coagulant drugs. However, taking blood thinners doesn’t mean that seniors must forgo healthy food choices. According to O’Connor, it’s okay for people on these medications to consume a moderate amount of leafy greens like spinach (for example: a one-half cup serving, two to three times a week). The key is to communicate with the prescribing doctor about your usual diet and they will tweak your anticoagulation therapy to fit your lifestyle factors and prevent blood clots.
  5. High-fiber foods: Dietary fiber, the kind found in whole grains, vegetables and fruits, is a nutritional powerhouse. Fiber has been proven to play a role in reducing the risk of heart disease and diabetes. It can also help relieve constipation and promote healthy weight management. But, because fiber slows the rate at which the stomach empties, Dr. Dahmer cautions that it may also slow the rate at which medications are absorbed, resulting in lower blood levels of certain prescriptions, such as antibiotics. Any time a doctor adds a medication to your regimen, be sure to inform them of all prescription drugs, OTC meds and dietary supplements you are already taking to ensure everything fulfills its intended purpose and to minimize the possibility of interactions.

You don’t always have to swear off a particular type of food just because it may interact with your medications. Talk to your doctor if you have concerns about how your diet may impact your prescriptions and be sure to thoroughly read the labels on all medications to learn what foods to avoid. There may be other medication options available that do not have dietary interactions. Dr. Dahmer offers one last tip to caregivers and seniors alike: Take medications with plenty of water to help aid absorption and reduce stomach upset.


Browse Our Free Senior Care Guides